Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 10:48 AM CDT for 4 counties in Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 10:48 AM CDT (15:48 UTC)
- Expired
- Jul 21, 2020, 11:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
353
WUUS53 KILX 211548
SVRILX
ILC019-039-113-147-211630-
/O.NEW.KILX.SV.W.0112.200721T1548Z-200721T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1048 AM CDT Tue Jul 21 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Piatt County in central Illinois...
Northeastern De Witt County in central Illinois...
Southeastern McLean County in central Illinois...
Northwestern Champaign County in east central Illinois...
* Until 1130 AM CDT.
* At 1048 AM CDT, a severe thunderstorm was located near Weldon, or
11 miles northeast of Clinton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mahomet, Farmer City, Fisher, Mansfield, Lake Of The Woods,
Bellflower, De Witt, Foosland, Dewey and Galesville.
This includes Interstate 74 between mile markers 152 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4015 8828 4015 8882 4028 8888 4040 8845
4040 8828
TIME...MOT...LOC 1548Z 265DEG 35KT 4022 8877
HAIL...<.75IN
WIND...60MPH
$$
SB1 follow-up statement
321
WWUS53 KILX 211613
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1113 AM CDT Tue Jul 21 2020
ILC039-211622-
/O.CAN.KILX.SV.W.0112.000000T0000Z-200721T1630Z/
De Witt-
1113 AM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE WITT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4015 8828 4015 8856 4036 8858 4040 8845
4040 8828
TIME...MOT...LOC 1612Z 265DEG 35KT 4024 8846
$$
ILC019-113-147-211630-
/O.CON.KILX.SV.W.0112.000000T0000Z-200721T1630Z/
Piatt-McLean-Champaign-
1113 AM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN PIATT...SOUTHEASTERN MCLEAN AND NORTHWESTERN
CHAMPAIGN COUNTIES...
At 1112 AM CDT, a severe thunderstorm was located near Mansfield, or
13 miles northwest of Champaign, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mahomet, Fisher, Mansfield, Lake Of The Woods, Bellflower, Foosland,
Dewey and Galesville.
This includes Interstate 74 between mile markers 163 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4015 8828 4015 8856 4036 8858 4040 8845
4040 8828
TIME...MOT...LOC 1612Z 265DEG 35KT 4024 8846
HAIL...<.75IN
WIND...60MPH
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:03 AM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 21, 6:03 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 603 AM CDT Tue Jul 21 2020 .SYNOPSIS... Issued at 345 AM CDT Tue Jul 21 2020 Expect daily chances for scattered showers and thunderstorms through Friday, though there will be plenty of dry hours each day. Temperatures generally in the mid to upper 80s are expected through Friday, then lower 90s return over the weekend into early next week as hot and humid conditions prevail. && .SHORT TERM...(Today and tonight) ISSUED AT 400 AM CDT Tue Jul 21 2020 Areas of fog had developed over se IL early this morning and was dense for a time over parts of Clay, Richland and Lawrence counties and still dense at 4 am over Lawrence county. Increasing clouds over southeast IL early this morning should limit dense fog coverage and latest HRRR shows fog diminishing from west to east over southeast IL next few hours thru 12Z/7 am and shifting into sw IN by then. A veering low level jet interacting with an old frontal boundary over sw/southern IL was generating an area of showers and thunderstorms sw of Litchfield to Olney line and back to the St Louis area and tracking ENE into Clay county at 4 am. Scattered showers and isolated thunderstorms were WNW of Lincoln in west central IL and also tracking ENE over the IL river valley. Latest CAMS shows this convection gradually diminishing during this morning as it tracks ENE over central and southeast IL. A mid/upper level trof along the IA/NE and ne KS and nw MO border will track east into the MS river valley by late afternoon. Meanwhile the old frontal boundary is projected to lift northward across central IL during today with an increasingly unstable tropical airmass over the area. Precipitatable water values quite high too ranging from 1.6-2 inches. Scattered showers and thunderstorms likely to develop during this afternoon and SPC day1 outlook has marginal risk of severe storms for damaging wind gusts and hail. Would not be surprised if part of area was upgraded to a slight risk from this afternoon into mid evening as CAPES rise over 2500 j/kg southeast of the IL river this afternoon, while bulk shear values of 25-40 kts north of I-70. Locally heavy rains also expected due to very high precipitable water values approaching 2 inches. WPC day1 outlook has slight chance of excessive rainfall today and evening se of the IL river and marginal risk nw of the IL river. Highs today mainly in the mid 80s, with lower 80s by Knox and Stark counties and upper 80s in southeast IL. Afternoon heat indices peak in the low to mid 90s se of the IL river, with mid to upper 90s in southeast IL. High chances of showers and thunderstorms this evening and lingering over eastern IL early overnight as trof moves thru. Lows tonight mostly around 70 degrees in central IL and lower 70s in southeast IL. .LONG TERM...(Wednesday through Monday) ISSUED AT 400 AM CDT Tue Jul 21 2020 Trof and frontal boundary shifting se toward the Ohio river valley on Wed where higher pops will be focused. A lull in convection over the IL river valley especially nw of the IL river overnight and Wed morning. SPC day2 outlook has marginal risk of severe storms in southeast IL Wed afternoon where airmass is more unstable with afternoon CAPES around 2000 j/kg. Warm highs in the mid to upper 80s on Wed with humid conditions prevailing. Heat indices Wed afternoon range from upper 80s to around 90 nw of the IL river, and mid 90s from I-72 south. Chance of convection lingers Wed night and could more coverage of convection overnight Wed into Thu over southern CWA closer to the frontal boundary and low level jet. Highs Thu in the mid to upper 80s and afternoon heat indices in the low to mid 90s over much of the CWA. A lull in convection after sunset on Thu night and mainly have pops in southeast IL Thu night. Then isolated to scattered showers and thunderstorms over the area on Friday, with upper level ridge building over the MS river valley and convection chances should trend more isolated as ridge builds in. This will also start building the heat over the area with highs Fri in the upper 80s to near 90F and afternoon heat indices in the 90s, with sw CWA near 100. 500 mb heights rise to 594 dm or higher over CWA this weekend and isolated convection possible in afternoon and early evening hours Sat/Sun. Highs around 90F Sat and lower 90s Sunday with afternoon heat indices climbing to upper 90s and lower 100s Sat afternoon and 100-105 Sunday afternoon, so approaching heat advisory criteria then. Upper level ridge shifting back south early next work week with a frontal boundary pushing southward toward central IL Mon night and Tue. This to bring a better chance of showers/thunderstorms Mon afternoon into Tue. Still hot and humid Mon with highs in the lower 90s and afternoon heat indies of 100-105F. Highs in the upper 80s to near 90F next Tue and still very humid. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 600 AM CDT Tue Jul 21 2020 Carried VCTS at PIA and BMI next 1-2 hours and VCSH at DEC and CMI til mid morning with possible MVFR conditions at times, as scattered showers and isolated thunderstorms drift northeast. Will need to watch a larger area of convection over northern MO lifting ne that could affect central IL during mid afternoon into early evening. This would bring MVFR conditions back if convection occurs. Models trended toward lower ceilings later tonight along with possible light fog as winds remain light. SE to SSE winds around 5 kts this morning to veer south this afternoon and remain less than 10 kts thru tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...07 SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, Jul 21, 7:58 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lincoln IL 758 AM CDT Tue Jul 21 2020 ILZ027>031-036>038-040>057-061>063-221100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan- Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark- Tazewell-Vermilion-Woodford- 758 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are expected through this evening, before diminishing after midnight. Some of the storms may become severe. Damaging winds are the main concern, although an isolated tornado cannot be ruled out. There is also potential for flooding from the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. At this time, severe weather is not anticipated. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. The most likely time frame is from 1 pm to 5 pm west of I-55, and from 3 pm to 8 pm east of I-55. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-221100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 758 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Scattered thunderstorms are expected through this evening, before diminishing after midnight. A few of these storms may be strong to briefly severe, with damaging winds the main concern. There is also potential for flooding from the stronger storms. Minor flooding on the Little Wabash River near Clay City, while the Embarras River near Lawrenceville is expected to stay just below flood stage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. The storms on Wednesday may be strong to briefly severe. The severe weather potential for Thursday and Friday is uncertain at this time. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Geelhart
In the hours before
Special weather statement, Jul 21, 10:27 AM CDT, 21 minutes before
Special Weather Statement National Weather Service Lincoln IL 1027 AM CDT Tue Jul 21 2020 ILZ038-043-044-053-211615- Macon-Piatt-De Witt-McLean- 1027 AM CDT Tue Jul 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PIATT...DE WITT...SOUTHERN MCLEAN AND NORTHEASTERN MACON COUNTIES UNTIL 1115 AM CDT... At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near McLean to near Warrensburg. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Clinton, Monticello, Le Roy, Heyworth, Farmer City, Maroa, Downs, Argenta, Mansfield, Saybrook, Wapella, De Land, Waynesville, Weldon, Kenney, White Heath, Bellflower, Arrowsmith, Cisco and Ellsworth. This includes the following highways... Interstate 55 between mile markers 146 and 153. Interstate 72 between mile markers 150 and 173. Interstate 74 between mile markers 138 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4053 8846 3995 8847 3995 8911 4039 8916 TIME...MOT...LOC 1527Z 265DEG 35KT 4037 8911 4000 8905 SB
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:27 AM CDT | Special Weather Statement | ILX | DeWitt, Piatt | 48 min |
| Jul 21, 11:18 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 57 min |
| Jul 21, 11:29 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 61 min |
| Jul 21, 12:16 PM CDT | Special Weather Statement | ILX | Coles | 44 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | ILX | Edgar | 46 min |
| Jul 21, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 64 min |
| Jul 21, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 48 min |
| Jul 21, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 45 min |
| Jul 21, 4:03 PM CDT | Tornado Warning | ILX | Sangamon | 27 min |
| Jul 21, 4:18 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 27 min |
| Jul 21, 4:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 44 min |
| Jul 21, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt, Shelby | 46 min |
| Jul 21, 5:25 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 19 min |
| Jul 21, 5:55 PM CDT | Special Weather Statement | ILX | Champaign, Coles, Cumberland, Douglas, Edgar | 50 min |
| Jul 21, 6:37 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.